Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 61, NWS Denver/Boulder, CO

July 8, 2023Elbert County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jul 8, 2023, 3:55 PM MDT for Elbert County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2023, 3:55 PM MDT (21:55 UTC)
Expired
Jul 8, 2023, 4:30 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Elbert County, CO

The radar

The Denver radar (KFTG), 44 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:09 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 359 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WFUS55 KBOU 082155
TORBOU
COC039-082230-
/O.NEW.KBOU.TO.W.0061.230708T2155Z-230708T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
355 PM MDT Sat Jul 8 2023

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  North central Elbert County in east central Colorado...

* Until 430 PM MDT.
    
* At 355 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 13 miles south of Byers, or 34 miles northwest of
  Limon, moving southeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Elbert County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3950 10436 3956 10425 3945 10400 3934 10422
TIME...MOT...LOC 2155Z 297DEG 24KT 3952 10426 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

ENTREKIN
2 follow-up statements
642 
WWUS55 KBOU 082213
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
413 PM MDT Sat Jul 8 2023

COC039-082230-
/O.CON.KBOU.TO.W.0061.000000T0000Z-230708T2230Z/
Elbert CO-
413 PM MDT Sat Jul 8 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR NORTH
CENTRAL ELBERT COUNTY...
    
At 410 PM MDT, a severe thunderstorm capable of producing a tornado
was located 10 miles west of Agate, or 27 miles northwest of Limon,
moving southeast at 30 mph. 

HAZARD...Tornado.

SOURCE...Radar indicated rotation. Trained spotters have reported a 
         tornado 5 miles northwest of Agate at 402 pm with this 
         storm. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Elbert County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3943 10430 3952 10416 3945 10400 3934 10422
TIME...MOT...LOC 2210Z 305DEG 26KT 3945 10415 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

ENTREKIN
796 
WWUS55 KBOU 082229
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
429 PM MDT Sat Jul 8 2023

COC039-082239-
/O.EXP.KBOU.TO.W.0061.000000T0000Z-230708T2230Z/
Elbert CO-
429 PM MDT Sat Jul 8 2023

...THE TORNADO WARNING FOR NORTH CENTRAL ELBERT COUNTY WILL EXPIRE AT
430 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3943 10430 3952 10416 3945 10400 3934 10422
TIME...MOT...LOC 2229Z 297DEG 24KT 3940 10402 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 8, 2:50 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 8, 2:50 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
250 PM MDT Sat Jul 8 2023

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM MDT Sat Jul 8 2023

Conditions are shaping up for an all too familiar active weather
pattern across northern Colorado this afternoon and evening. Under
mostly clear skies, temperatures have been able to climb quickly,
even creeping into the low 80's in the Denver metro. A stable cap
eroded early and SPC Mesoanalysis suggests MLCAPE values above
1,500 J/Kg will become relatively widespread in the coming hours.
This appears reasonable, with the latest ACARS (aircraft)
soundings calculating ~1,300 J/Kg over Denver.

Considering all the above, and the surge of robust southeasterly
winds advecting abundant moisture into the region (dewpoints in
the low to mid 60's across most of the lower elevations), it's no
surprise we're seeing widespread convective development at this
time. Impressive bulk shear values exceeding 50 kts will help
support the development of a few supercells and elevate the
threat of large hail, which could push 2-3" in diameter with the
stronger storms. Coordinated with SPC for the issuance of a Severe
Thunderstorm Watch for all of our lower elevations, including the
urban corridor (although the highest severe weather threat will
be focused east of I-25). One factor that bears watching is the
position of the Denver Convergence Vorticity Zone (DCVZ) today
(fancy term for an area of circulating wind and associated surface
boundary in the Denver area), which so far has set up farther
west than hi-res model guidance had indicated. This should nudge
southeastward a little throughout the afternoon, but how quickly
and how far it does so is questionable. Either way, it'll present
a favorable environment for the development of brief landspout
tornados, so another hazard to watch out for, particularly for the
southeastern Denver metro and areas near and SE of Denver
airport.

The bulk of the strong to severe thunderstorms will likely push
east of the urban corridor after 6-7 PM, although one or two
smaller storms could linger behind. Thus, the severe threat will
focus over the eastern plains later this evening, and could
sustain storms will damaging hail through about 10 PM, especially
for Lincoln County.

Conditions tonight will be favorable for the return of low clouds
with abundant surface moisture in place in the wake of today's
storms. The potential for some areas of fog tonight into early
Sunday morning appears higher than previous days with lighter
winds and a more northerly flow direction.

For Sunday, it seems we are finally in store for a lull in our
incessant severe weather. An expanding ridge of high pressure
over the Intermountain West will shift east and bring warmer and
drier conditions to the region. Have increased forecast highs as
bias- correction is likely not ideal with the anticipated pattern
change. Low to mid 80's are likely for all of the lower
elevations, with the Denver metro being the warmest. There will
still be some moisture and instability around which could feasibly
sustain an isolated shower or thunderstorm in the afternoon, with
the highest chances of this over the higher terrain and northern
plains. Most, if not all, will stay dry though, and severe weather
is unlikely.

.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM MDT Sat Jul 8 2023

A warm and dry period is in store for most of this week. We can't
be completely devoid of PoPs as the low level moisture east of the
mountains never goes away and there are lots of little things that
could cause a few storms. Shortwaves in the westerly flow aloft
north of Colorado should drag weak boundaries into the state at
times, and we may also be on the edge of the lift from these. Our
expectation is that most of the plains MCS activity will remain
northeast and east of Colorado through Wednesday, but this isn't a
sure thing, and there could be an isolated strong late day storm
on the plains anyway. There will also still be a little moisture
left on Monday associated with a little warming aloft. This may be
capped and just be a nice deck of altocumulus, but there may be
enough moisture for some isolated late day storms from the Front
Range east. Any of this activity should be weak.

Tuesday should be the warmest day as drier and warmer air aloft
moves in from the west. Temps could approach 100 is we weren't so
green, but the vegetation/soil moisture will likely hold us back
to mostly mid 90s.

Yesterday there was uncertainty about a stronger shortwave trough
on Thursday or Friday, along with a tendency towards northwest
flow about then. The shift in the upper air pattern is now looking
more like Friday or Saturday, but there's still decent agreement
on a surge of cooler moist air at low levels Thursday night or
Friday morning. We were anticipating increased storm activity
then, but if this winds up being a low level feature it may be
stable behind it on Friday, with increased activity Friday night
or maybe not until Saturday. For now, the NBM temps and PoPs look
reasonable with low PoPs in the northeast corner during the
nighttime hours, then introducing higher foothills/plains PoPs
along with cooler temperatures starting Thursday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 957 AM MDT Sat Jul 8 2023

VFR conditions will prevail today. Expect increasing mid level
clouds with bases 040-060 over the next 2-4 hours. Scattered
afternoon TS will develop over the I-25 corridor as early as 20Z,
but primary threat window for Denver area terminals will be
21-01Z. Robust SE winds will likely turn more easterly by early
afternoon with sustained speeds remaining at or above 10 kts.

A surface convergence zone looks to set up SE of Denver this
afternoon and could serve as a source for spinning up a brief
landspout tornado or two. Suspect this threat will stay confined
to areas just SE of KDEN, but not out of the question this could
occur farther west if the convergence zone forms closer to the
metro. Otherwise, heavy rain and hail will be the main hazards
with stronger TS this afternoon. Expect convection to shift
eastward away from the terminals in the evening, with low clouds
likely developing overnight. Some potential for FG development in
the vicinity of KDEN early Sun AM as well. Confidence not quite
high enough to include in the TAF just yet, but will need to
monitor.

&&

.HYDROLOGY...
Issued at 250 PM MDT Sat Jul 8 2023

Scattered to widespread thunderstorms are ongoing across the
region at this time, and will continue with a gradual eastward
shift throughout the afternoon and into the evening. There will be
an elevated threat of flash flooding for the Cameron Peak burn
scar over the next 2-3 hours, and any locations in the plains that
see training storms or successive rounds of storms will also be
susceptible to flooding issues. Storms are moving slightly slower
than prior days as well, which will also contribute to a slight
increase in flooding potential.

The pattern turns considerably quieter and drier starting Sunday.
Although isolated showers and storms won't be out of the question
on almost any day, especially over the higher terrain, they should
not be particularly strong or carry much of a flood threat. Some
increase in the burn area threat is expected about Friday as
thunderstorm activity increases again.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Rodriguez
LONG TERM...Gimmestad
AVIATION...Rodriguez
HYDROLOGY...Rodriguez/Gimmestad
Hazardous weather outlook, Jul 8, 10:14 AM MDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1014 AM MDT Sat Jul 8 2023

COZ030>051-091615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1014 AM MDT Sat Jul 8 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are expected to develop
this afternoon and track southeast across the plains through early
evening. Large hail to golfball size or slightly larger will be
possible with the strongest storms, as well as a few brief
landspout tornados east of the Denver metro. The strongest
thunderstorms will mostly be confined to areas east of I-25.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An isolated severe storm is possible on the plains Monday through
Wednesday evenings, mainly near the eastern Colorado border.
Otherwise it will be hot with minimal thunderstorm activity
through midweek. A gradual increase in thunderstorm coverage is
expected starting Thursday or Friday, with a few severe storms
possible. The risk of burn area flooding will be very low through
midweek, then begin to increase.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required after 2 pm.

Rodriguez/Gimmestad

In the hours before

Special weather statement, Jul 8, 2:04 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Denver CO
204 PM MDT Sat Jul 8 2023

COZ040-043-082045-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
204 PM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southwestern Weld,
northeastern Denver and northwestern Adams Counties through 245 PM
MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado near Platteville, or 17
miles south of Greeley, moving southeast at 15 mph.

HAZARD...Landspouts possible, winds in excess of 40 mph, and penny
         size hail.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northern Aurora, northeastern Commerce City, Brighton, Denver
International Airport, D.I.A Terminal and Concourses, Fort Lupton,
Lochbuie, Platteville, Hudson, Barr Lake and Todd Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 3994 10450 3981 10451 3981 10481 4018 10490
      4028 10476
TIME...MOT...LOC 2004Z 317DEG 15KT 4017 10481

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ENTREKIN
Local storm report, Jul 8, 2:28 PM MDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
228 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Hail             2 N Haxtun              40.68N 102.63W
07/08/2023  M1.00 inch       Phillips           CO   Public

&&

BR
Local storm report, Jul 8, 3:40 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
340 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Hail             3 NNW Columbine         39.63N 105.10W
07/08/2023  E1.00 inch       Denver             CO   Public

            Report from mPING: Quarter (1.00 in.).

&&

BR
Local storm report, Jul 8, 3:45 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
345 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Hail             3 NW Columbine          39.61N 105.11W
07/08/2023  E1.25 inch       Jefferson          CO   Public

&&

BR
Local storm report, Jul 8, 3:50 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
350 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     Hail             1 ENE Columbine         39.60N 105.04W
07/08/2023  E1.75 inch       Arapahoe           CO   Public

&&

BR
Local storm report, Jul 8, 3:55 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
355 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Hail             Highlands Ranch         39.55N 104.97W
07/08/2023  E1.50 inch       Douglas            CO   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

BR

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:22 PM MDTSpecial Weather StatementBOUDenver23 min
Jul 8, 1:16 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick29 min
Jul 8, 1:54 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Jul 8, 1:59 PM MDTSevere Thunderstorm WarningBOULogan, Phillips31 min
Jul 8, 2:04 PM MDTSpecial Weather StatementBOUBroomfield41 min
Jul 8, 2:15 PM MDTSevere Thunderstorm WarningBOUAdams, Weld45 min
Jul 8, 2:28 PM MDTSevere Thunderstorm WarningBOUPhillips47 min
Jul 8, 2:32 PM MDTSevere Thunderstorm WarningBOUWeld28 min
Jul 8, 3:11 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe49 min
Jul 8, 3:33 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas, Jefferson42 min
Jul 8, 3:48 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe117 min
Jul 8, 4:22 PM MDTTornado WarningBOUMorgan, Washington23 min
Jul 8, 4:28 PM MDTSevere Thunderstorm WarningBOUElbert32 min
Jul 8, 4:38 PM MDTSevere Thunderstorm WarningBOUWashington52 min
Jul 8, 4:42 PM MDTSpecial Weather StatementBOULogan, Phillips, Sedgwick48 min
Jul 8, 4:58 PM MDTAreal Flood AdvisoryBOULogan, Phillips, Sedgwick3 hr
Jul 8, 5:07 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUPhillips, Sedgwick23 min
Jul 8, 5:34 PM MDTSpecial Weather StatementBOUPhillips26 min

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.